Doctors starting to see more cases of rare medical condition affecting some long-term marijuana users
NEW BRUNSWICK, N.J. -- According to the National Institutes of Health, and probably no surprise to anyone, marijuana use is up.
In young adults, for example, reported use reached 43% in 2021.
Now, a rare medical condition affecting some long-term users is starting to show up more frequently in hospital emergency rooms.
Easy access to cannabis and an overall acceptance of its use has led to a concerning rise of some debilitating side effects.
"A lot of patients presenting with nausea, vomiting, abdominal pain, and that's related to heavy use and usually long-term use," said Dr. Borislav Stoev, chair of the emergency department at Saint Peter's University Hospital.
The condition is known as Cannabinoid Hyperemesis Syndrome, or CHS, and can affect regular and heavy cannabis users of any age.
"This was previously one of those really rare conditions, and you're seeing this quite a bit now," said CBS2's Dr. Nidhi Kumar.
"There's certainly a lot more widespread use of marijuana and cannabinoids, and also all the different products now available, such as edibles, are contributing to that," Stoev said.
Stoev says the edible forms of marijuana can have a delayed effect and sometimes lead to unintended overuse. He says there is not one set amount or type of cannabis that can trigger this condition.
"Before, maybe it was seen some, but we didn't know what it was, and we thought it was something else and we're not able to diagnose it. So now we can see it certainly a lot more frequently," he said.
Andrew Rosner, vice president of the Cannabis Association of New York, says with more widespread acceptance of cannabis, people may be more open with their doctors about their use.
"What this creates now is an opportunity to educate about safe use and what is hyperemesis and how to prevent it," Rosner said.
Stoev says that patients suffering from extreme nausea and vomiting were undergoing extensive gastrointestinal workups, with doctors unable to find a cause until their cannabis history was disclosed.
"If you are vomiting many, many times, after some time, you could cause injury to your esophagus, like a tear, which can cause bleeding," Stoev said.
An effective treatment, according to Stoev, is not traditional anti-nausea meds, but instead using anti-psychotic drugs, such as Haloperidol. It works directly on the cannabinoid receptors in the body to alleviate some of these distressing symptoms.
"Often it can lead to controlling their symptoms in the ER and able to get them home with the proper instructions," Stoev said.
"If there's a jump in numbers of these types of cases, it may also be because people are more comfortable going to ERs now because of the legality of cannabis," Rosner said.
But doctors caution if you or someone has these or other symptoms, it's imperative to get medical care.
"If they are sick, please do not hesitate. You do need to call 911 and look for help," Stoev said.
for more features.